Avastin Drug Resistance for Macular Degeneration Patients?

In a new study, researchers have described an apparent desensitization to Avastin in patients undergoing treatments for macular degeneration. This has led to concerns of an increased resistance being developed to Avastin when being used as a treatment for macular degeneration.

 Tachyphylaxis, or the densensitization of the body to the drug being used, results in a loss of effectiveness of the drug over a period of time. When drugs such as Avastin have to be used over a prolongued period of time. It is thought that this desensitization will occur more frequently when drugs are used with a single target in mind. This is the case with using Avastin to treat macular degeneration. Avastin is used to target the growth of abnormal blood vessels associated with the eye disease.

The researchers reviewed a series of 59 patients whose macular degeneration was treated with the drug avastin. The study took place over a 14-month period and identified those patients that had demonstrated a loss of effectiveness of the drug avastin. Patients were treated with the drug and the effectiveness measured using an OCT.

5 patients were identified to have developed a decreased effectiveness to Avastin when it was used to treat their macular degeneration. Increased dosage did not restore the effectiveness of the drug, and it was apparent that these patients had developed some degree of resitance to Avastin.

It was noted that the median time to develop tachyphylaxis was 100 weeks and the medium number of Avastin treatments to develop the reistance was 8 treatments. This leads to great concern because typically macular degeneration patients require prolongued treatments with anti-VEGF drugs such as Avastin and Lucentis. This means an increased drug resistance over a period of time and eye specialists must ensure that injects of drugs such as Avastin are kept to an absolute minimum.

Further research into the development of a a drug resistance to Avastin when used to treat macular degeneration is ongoing. It is hoped that this desensitization can be reduced by combining Avastin with na intravitreal steroid.

Comments

  1. mildred j Rebennack says:

    I have been getting avastin for 4 or more years. My right eye is 20/80 and my left eye which was 20/50 a year ago now is 20/80. Is this treatment helping me? I dont know.Is this the right drug,why dont my blue cross and medicare pay for the lucentis? Im 83, and I think I was 79 when I found out about my eyes. Dr MATURI in Indpls, IN is my DR.

Speak Your Mind

*